PMR - Prednisone and random itching patches of skin

Posted by microbe1943 @microbe1943, Aug 1, 2021

Hi, I am still newish, 3 weeks. PMR diagnosed 2 weeks. I'm 76. On 10 mg prednisone. Mostly working. Tried the divided dose 5/5 and it did NOT work at all. Uncomfortable all day. 10 mg carries me till early evening and then not too bad. I have been getting itching…random…today my biceps, right in AM and left just now. very itchy and if I scratch barely there is some red inflammed looking skin. I put Eucerin on it and it calmed down the first arm this am. Trying that now. Also, wake up in night sometimes with itching in various places…bilateral…ankles or under arms. It this a THING? Back has itched for the amount of time I have had PMR but didn't know it. Mid March 2021. Thanks, Sharon

Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) group.

PS, for 3 months (didn't know it was PMR) my scalp ITCHED. Not dandruff. did not hurt at all, just itched. Didn't even mention to my rheumatologist as the CGA symptoms do not seem to be itching but pain, headache.

REPLY

Hi @microbe1943, You will notice that we changed the title of your discussion to better describe your question and hopefully bring members with experience into the discussion. I have had 2 occurrences of PMR but it is currently in remission. I have occasionally had itchy skin but not sure I could say that prednisone is the cause. Prednisone does have some long term side effects, including thinning skin and weight gain. There is an allergic reaction warning on prednisone that it can cause trouble breathing, swelling of your face, tongue, or throat
red, and itchy rash that affects one or more patches of skin.

"Allergic reaction warning. Prednisone oral tablet can cause a serious allergic reaction in some people. This reaction can cause a skin rash, which can include:." — Prednisone: Side effects, dosage, uses, and more: https://www.medicalnewstoday.com/articles/prednisone-oral-tablet#other-warnings

Have you discussed the itching and red inflammed skin patched with your rheumatologist?

REPLY
@johnbishop

Hi @microbe1943, You will notice that we changed the title of your discussion to better describe your question and hopefully bring members with experience into the discussion. I have had 2 occurrences of PMR but it is currently in remission. I have occasionally had itchy skin but not sure I could say that prednisone is the cause. Prednisone does have some long term side effects, including thinning skin and weight gain. There is an allergic reaction warning on prednisone that it can cause trouble breathing, swelling of your face, tongue, or throat
red, and itchy rash that affects one or more patches of skin.

"Allergic reaction warning. Prednisone oral tablet can cause a serious allergic reaction in some people. This reaction can cause a skin rash, which can include:." — Prednisone: Side effects, dosage, uses, and more: https://www.medicalnewstoday.com/articles/prednisone-oral-tablet#other-warnings

Have you discussed the itching and red inflammed skin patched with your rheumatologist?

Jump to this post

I have written my Rheumatologist a note in the system but it was the weekend. We'll see. I ended up taking Zantac as it is a histamine blocker. I had to do that years ago with chronic urticaria from so much Flagyl which I am very allergic to. So I thought I'd try a histamine blocker. So far so good. I will check back in after the doctor. Thanks for responses! Sharon

REPLY

Hi@microbe1943, @johnbishop and all, Before I was diagnosed with GCA, after my PMR had calmed down, I had severe itching on my torso and scalp. There was no associated redness or rash. When I started on 40 mg of Prednisone, it went away. I used to watch "Mystery Diagnosis". Someone did present with severe itching and the treating doctor said that itching can be a sign of inflammation. We know that PMR and GCA are inflammatory disorders. My experience with itching, microbe1943, seems different from yours, but thought I would share it anyway. Good luck, I hope you get to the bottom of this.

REPLY

@microbe1943 I posted the above comment to you as well, but messed it up. Sorry!

REPLY
@tsc

Hi@microbe1943, @johnbishop and all, Before I was diagnosed with GCA, after my PMR had calmed down, I had severe itching on my torso and scalp. There was no associated redness or rash. When I started on 40 mg of Prednisone, it went away. I used to watch "Mystery Diagnosis". Someone did present with severe itching and the treating doctor said that itching can be a sign of inflammation. We know that PMR and GCA are inflammatory disorders. My experience with itching, microbe1943, seems different from yours, but thought I would share it anyway. Good luck, I hope you get to the bottom of this.

Jump to this post

Thanks. Just made an telemedicine appt with my allergist. Rheumatologist does not think it is connected with the PMR but I am an allergic person, so I am to start there. I KNOW that H2 blockers help idiopathic urticaria which is probably what I have again. I took that and it helped plus Allegra 180. Good to know it is not connected with the PMR. Thanks for your reply! Sharon

REPLY

Good morning all. I have been off predisone for one month. I have had a itch under my arms with no rash or swollen lip nodes ? Has anyone e else experienced this. Does it mean my inflammation is up?

REPLY
@123suew

Good morning all. I have been off predisone for one month. I have had a itch under my arms with no rash or swollen lip nodes ? Has anyone e else experienced this. Does it mean my inflammation is up?

Jump to this post

Hi @123suew, I haven't experienced the itch without a rash (or mosquito bite 🙂). Harvard Health has a page that walks you through some questions and list possibilities of itching without a rash – https://www.health.harvard.edu/decision_guide/itching-without-rash

REPLY

Thanks John. Appreciate your quick response. Will look up what they have to say! Have a great day.

REPLY

I have had PMR since February of 2019. Started on 10 mgs Prednisone and swung back and forth between 4 mgs and backup to 8 mgs. I am now on 2 mgs. with the help of hydroxychloroquine – so far so good. However, I have had an itchy scalp and small amount of hair loss since on Prednisone and also random itching by my right shoulder blade. My skin has dried and thinned quite a bit, but then I am 78 so who knows if that is not normal for my age. I have been on Calcium D3 for a while now and will have a bone scan later this month. My nails are strong and when I go to the dentist he always says "good bones" as my teeth are strong. However, don't know if that means my bones are good or not. Will find out after the bone scan.

REPLY
@ncgal

I have had PMR since February of 2019. Started on 10 mgs Prednisone and swung back and forth between 4 mgs and backup to 8 mgs. I am now on 2 mgs. with the help of hydroxychloroquine – so far so good. However, I have had an itchy scalp and small amount of hair loss since on Prednisone and also random itching by my right shoulder blade. My skin has dried and thinned quite a bit, but then I am 78 so who knows if that is not normal for my age. I have been on Calcium D3 for a while now and will have a bone scan later this month. My nails are strong and when I go to the dentist he always says "good bones" as my teeth are strong. However, don't know if that means my bones are good or not. Will find out after the bone scan.

Jump to this post

@ncgal – It sounds like you are doing good tapering off of the prednisone. I'm also 78 and have thin skin which is easily bruised if I bump into anything. My nails weren't too good until I started taking collagen and I was hoping it may help the skin a little too. I think I may be due for a bone scan also since I was diagnosed with osteopenia several years ago and am supposed to be on 1200 mg calcium daily. I chose not to take it because it was causing some bad constipation so I've been working on my diet to get more calcium.

Can you provide an update after your bone scan?

REPLY

I sure will, John. I was diagnosed with osteopinia about a year ago, thus the 1200 mgs. calcium daily. Will be anxious to see if that has worsened. I'll let you know.

REPLY
Please sign in or register to post a reply.
  Request Appointment